For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Anxiety Side Effects Caused by Carbidopa-Levidopa Go to previous topic Go to next topic Go to higher level

By FightingPDinNYC On 2015.09.11 01:20
Can anyone help? I am caring for my mother, she is 74 years old. About a year ago she began suffering from anxiety caused by her carbidopa-levidopa.

Long story short: we went last year for a second opinion to a neurologist here in the NY-NJ area. To see if she indeed had Parkinson's, the doctor removed her from her Sinemet completely in a 3 week period. She was taking three whole pills of Sinemet every 8 hours. These are the regular 25/100 kind.

She experienced massive tremors and akathesia after being removed from her meds. When the doctor put her back on, nothing changed -- she was still shaking and in panic.

Other neurologists have tried to restore her but have failed. So now, every time my mother takes a Sinemet pill, she experiences severe and debilitating anxiety within 30 to 60 minutes of taking the pill.

Does anyone know WHY this is happening?

By Mary556 On 2015.09.11 08:20
Welcome, Fighting. It is upsetting to read about your dear mother's experience. I believe the doctor who took her from 9 Sinemet pills to ZERO in a span of three weeks is guilty of malpractice. It is very dangerous to reduce someone's dose that quickly. First do no harm. A Neurologist should know better.

My Mom takes 6 generic Sinemet per day. Last summer she fell and was in hospital for a few days. Her dose of dopa was being changed in ways I did not understand so I did a little reading online (not always accurate information everywhere, but a starting point). I found an article about dissolving Sinemet in fruit juice and giving just a little at a time. My PWP has difficulty to swallow lately and we dissolve her Sinemet in apple juice (but two pills at once). If you have a competent neurologist now, maybe this would be something to ask? There is a time-release version of Sinemet. Giving a small amount in juice every hour or so might be similar. Maybe your Mom might be able to tolerate the med better if it is not that large an amount at once? My knowledge is very limited.

Best wishes and prayers for your mother and yourself.

By FightingPDinNYC On 2015.09.12 00:29
We use two neurologists now. And they're both aware of each other's existence, which they're fine with. No egos -- that's cool.

Neither of them, though, had suggested the crushing of Sinemet in liquids to help her better absorb the Sinemet. I did hear that from someone working at a Parkinson's Foundation here in NY. I will ask the doctors.

My mother was taking 3 Sinemet pills per day, actually. Sorry if my message was not clear....

That's one whole pill in the morn, one whole one mid-day and one whole one in the evening. She had been on 3 pills/day for a few years with no side effects.

Do you think bringing the 3 pills/day down to zero in only 3 weeks was too much? I heard from another neurologist that it's standard. Another one, however, says that their hospital no longer does that since they had problems in the past with their PD patients going off their PD meds.

By Mary556 On 2015.09.12 07:42
Thanks for explaining that, Fighting. I was thinking 24 hours divided by three, every eight hours she would be getting three more Sinemet. 3 is not as severe as 9, but her rate of reduction still seems too fast.

I do not know enough to advise you, but have read that the dose should be reduced by 10%, hold at that level for a month, then reduce another 10%... she would stabilize for a month each time until the desired level was reached. It would take months to wean off the med completely. In my mother's case (6 pills/day) 10% works out to about 1/2 pill, so for your Mom it seems to be 1/4.

The article I read about crushing Sinemet in liquid was advice to someone whose PWP was wearing off too soon and they wanted to find a way to give a smaller dose more frequently.
What I'm wondering, if this might be a question for both neurologists: could you use a splitter to cut your mother's pills in 4, then every hour give her just 1/4 pill. Twelve smaller doses per day instead of three. If you start at 8 AM she would finish at 7 PM.

A pharmacist advised me that regular Sinemet can be crushed. Any pill that has a score line on it can usually be split and/or crushed but it is always best to make sure. If you put the pill in a spoon, add a drop or two of water and wait a couple minutes, it softens into a smooth paste that mixes well into a teaspoon of apple juice. I use the stick part of a mortar/pestle or another spoon to mash it first.

Al (Lohengr1n, who is at the heart of our forum family) understands very much about PD and explained in another thread about reducing Sinemet. I will move that conversation to the top for you.

I do not understand the bad reaction your mother experiences. Possibly even a small amount would not be tolerable for her. I hope and pray that she will find relief.

If I have made a wrong suggestion here, please someone correct me.
God bless all of our PWPs and caregivers.

By FightingPDinNYC On 2015.09.12 18:58
Thank you for your words and ideas.

At one point, our new (and kinder) neurologists were giving her the Sinemet in half tablet doses. But even at half tablet doses, she would experience anxiety.

It is literally a chemical reaction. Some thing inside the med and some thing inside her brain is causing this. It is nothing imaginary, like being afraid of taking the pill. The pill literally triggers these anxiety attacks, which are relieved only by Trazodone or Xanax.

Our new neurologists have spent the last year trying to correct Mom's reactions to the Sinemet. No luck.

I will talk to them about crushing the pills and mixing it with a drink.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you